Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 266, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 31, 2017, 1:23 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 1:23 PM CDT (18:23 UTC)
- Expired
- May 31, 2017, 2:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 139 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:53 PM CDT | TSTM WND DMG | Mccune, KS | TREE LIMBS DOWN IN MCCUNE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
377
WUUS53 KSGF 311823
SVRSGF
KSC021-037-311915-
/O.NEW.KSGF.SV.W.0266.170531T1823Z-170531T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
123 PM CDT WED MAY 31 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Cherokee County in southeastern Kansas...
Crawford County in southeastern Kansas...
* Until 215 PM CDT
* At 122 PM CDT, a severe thunderstorm was located near St. Paul,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pittsburg... Baxter Springs...
Frontenac... Columbus...
Galena... Girard...
Arma... Cherokee...
Weir... Lowell...
Sherman... Scammon...
Chicopee... Mccune...
Franklin... Walnut...
West Mineral... Roseland...
Neutral... Beulah...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3762 9508 3752 9461 3700 9463 3700 9466
3707 9507 3733 9507 3733 9508 3734 9507
3738 9507 3739 9509 3750 9509
TIME...MOT...LOC 1822Z 277DEG 35KT 3745 9522
HAIL...1.00IN
WIND...60MPH
$$
Lindenberg2 follow-up statements
870
WWUS53 KSGF 311848
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
148 PM CDT WED MAY 31 2017
KSC021-037-311915-
/O.CON.KSGF.SV.W.0266.000000T0000Z-170531T1915Z/
Cherokee KS-Crawford KS-
148 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CHEROKEE AND SOUTHERN CRAWFORD COUNTIES...
At 148 PM CDT, a severe thunderstorm was located over Mccune, or 12
miles east of Parsons, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pittsburg... Baxter Springs...
Frontenac... Columbus...
Galena... Girard...
Cherokee... Weir...
Lowell... Sherman...
Scammon... Chicopee...
Mccune... West Mineral...
Roseland... Neutral...
Beulah... Riverton...
Yale... Carona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3756 9508 3748 9461 3700 9463 3700 9466
3707 9507 3733 9507 3733 9508 3734 9507
3738 9507 3739 9509 3750 9509
TIME...MOT...LOC 1848Z 284DEG 27KT 3736 9504
HAIL...1.00IN
WIND...60MPH
$$
Lindenberg543
WWUS53 KSGF 311914
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
214 PM CDT WED MAY 31 2017
KSC021-037-311924-
/O.EXP.KSGF.SV.W.0266.000000T0000Z-170531T1915Z/
Cherokee KS-Crawford KS-
214 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE AND SOUTHERN CRAWFORD
COUNTIES WILL EXPIRE AT 215 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Kansas...and southwestern Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3756 9508 3748 9461 3700 9463 3700 9466
3707 9507 3733 9507 3733 9508 3734 9507
3738 9507 3739 9509 3750 9509
TIME...MOT...LOC 1914Z 277DEG 35KT 3722 9494
$$
LindenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:33 PM CDT, 50 minutes earlier.
Area forecast discussion, May 31, 12:33 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1233 PM CDT Wed May 31 2017 .SHORT TERM...(Today and tonight) Issued at 153 AM CDT Wed May 31 2017 Widely scattered convection festered well into the overnight period from southeastern Kansas into west-central Missouri as a weak low level jet impinged on remnant cold pools from earlier convection. It is feasible that we continue to see widely scattered convection into this morning across southeastern Kansas and west-central Missouri as the low level jet strengthens. About the only other concern into early this morning is the potential for fog across south-central Missouri. We have held off on inserting fog into the forecast for now given a weak outflow boundary moving south through the area along with scattered mid- level cloud cover. As we head into this afternoon and early this evening, low level convergence and temperatures warming into the lower to middle 80s will likely initiate more scattered thunderstorms from northeastern Kansas into central Missouri. We may then see widely scattered thunderstorm activity begin to shift towards the U.S. 60 corridor in the evening as cold pools become established and that low level jet begins to redevelop. The setup for large hail looks good today given steep mid-level lapse rates, moderate deep layer shear, and good CAPE/speed shear in the hail growth zone (-10 to -30 Celsius layer). Inspection of forecast soundings also indicates quite a few matches for large hail with the SARS Sounding Analogue System. With support from indices such as the Large Hail Parameter, we will include a mention of ping pong ball sized hail in the Hazardous Weather Outlook. Given steep low level lapse rates and relatively high cloud bases, damaging straight line winds also appear possible in areas where cold pools conglomerate and we get bowing segments. At this time, it appears that the greatest threat for severe storms this afternoon and this evening will be west of U.S. 65 and north of U.S. 60. We may then see a decrease in thunderstorm activity later this evening. However, the setup continues to look favorable for a mesoscale convective system (MCS) to develop from eastern Nebraska into northern and central Missouri. While the exact location of development still remains unclear, confidence is increasing in thunderstorm chances across central Missouri for later tonight. This is especially true for the Lake of the Ozarks region. A limited risk for damaging winds and large hail will persist with this activity overnight. .LONG TERM...(Thursday through Tuesday) Issued at 153 AM CDT Wed May 31 2017 Remnants of that MCS may then persist across portions of the central and eastern Missouri Ozarks Thursday morning. Thunderstorm chances in the afternoon will then be dictated by convective outflow from morning storms and where that low level convergence zone ends up. Thursday night and early Friday then look fairly dry at this point. Models then continue to show short wave energy approaching the area from later Friday into Friday night. Confidence has increased a bit regarding the track and timing of this feature as most models are now showing at least a portion of this wave phasing with energy moving across the northern and central Rockies. More showers and thunderstorms therefore look probable during the Friday afternoon through Saturday night time frame. At this point, the best coverage of storms appears as if it may come from later Saturday into Saturday night as that wave tracks overhead. This setup should eventually favor a cold front sliding southeast through the area either late Saturday night or Sunday. Once this front passes, chances for showers and thunderstorms should diminish. Early next work week then looks quiet at this point as a deep upper level trough develops over the eastern U.S. and surface high pressure builds south towards the Ozarks. After high temperatures in the lower to perhaps middle 80s late this week and this weekend, we should see a slight cooling trend early next week behind that front. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1230 PM CDT Wed May 31 2017 For the KSGF, KJLN, and KBBG TAFS: Scattered storms are developing across Kansas and central/northern Missouri early this afternoon. This activity will continue to spread east and south into the area this afternoon and evening. At this time the better potential for this activity should remain north of the KBBG site, but affect both the KSGF and KJLN sites and added tempo group to cover thunderstorm potential at both these TAF sites. Additional storms are then expected to develop across northeastern Kansas into central Missouri late tonight into Thursday morning. At this time this activity is expected to remain north of the TAF sites. VFR conditions are expected through much of the TAF period, though a brief reduction in visibility will occur under any storm. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Wise
Hazardous weather outlook, May 31, 10:20 AM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1020 AM CDT Wed May 31 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011530- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1020 AM CDT Wed May 31 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Lightning risk. DISCUSSION... An area of showers and isolated thunderstorms continue to track south across portions of southeastern Kansas and southwestern Missouri late this morning. This activity is weakening and no severe weather is expected. Occasional cloud to ground lightning strikes will occur with the storms before the completely diminishing around midday. Additional scattered thunderstorms will then develop this afternoon into this evening, especially north of the U.S. 60 corridor. Some of these storms may become severe, with hail up to the size of ping pong balls, damaging wind gusts to 60 mph, and frequent lightning being the primary potential hazards. The greatest risk for severe storms will be west of U.S. 65 and north of U.S. 60. A complex of thunderstorms is then expected to develop late tonight and shift into portions of central Missouri. There is a limited risk for hail up to the size of quarters and damaging wind gusts to 60 mph as these storms shift southeast across central Missouri. Frequent lightning and brief heavy rainfall can also be expected with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms may persist into Thursday morning across the central and eastern Missouri Ozarks with a limited severe weather risk. Additional thunderstorms may then develop in the afternoon across portions of the Missouri Ozarks. More thunderstorms are then expected from later Friday into Saturday night or early Sunday as a storm system moves across the region. Chances for thunderstorms then look low for most of the outlook area for early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for this afternoon and tonight, mainly west of U.S. 65 and north of U.S. 60. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:12 PM CDT | Special Weather Statement | SGF | Cherokee | 48 min |
| May 31, 2:44 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 61 min |
| May 31, 2:52 PM CDT | Special Weather Statement | SGF | Cherokee | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.